Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 32, NWS Binghamton, NY

September 11, 2023Broome County, Tioga County, New York; Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 11, 2023, 2:30 AM EDT for Broome County, Tioga County, New York; Bradford County, Susquehanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2023, 2:30 AM EDT (06:30 UTC)
Expired
Sep 11, 2023, 5:14 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Broome County, NY, Tioga County, NY, Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 26 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:29 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 11, 1:29 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
129 AM EDT Mon Sep 11 2023

.SYNOPSIS...
Another round of showers and some thunderstorms is expected
through this evening, along with locally heavy rainfall. A
brief break to the unsettled weather is expected late Monday
into Tuesday. A cold front will bring an additional round of
showers and thunderstorms late Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
810 PM Update:
Very messy pattern at the surface, with a diffuse stationary
front still in place across Central NY into western PA, and an
area of low-level (850-700mb) moisture convergence draped along
the coastal plain from northern NJ into the Delmarva. Precip
coverage should slowly expand over the next few hours as a
shortwave trough over WV slowly ejects to the northeast. For
those areas of NE PA hit hard last night, we're not yet out of
the woods, but it appears the heavier rainfall will mainly be
focused along the coastal boundary, from SE PA into northern NJ
and the lower Hudson Valley. A secondary focus will be along the
stationary front through central NY and into Bradford County,
but with moderate/heavy rainfall far more localized.

No big changes to the forecast, other than to delay the onset of
higher PoPs and attempt to add some geographical focus on the
aforementioned areas.

350 PM Update:

A stationary front continues to bisect the area, which has
allowed for some showers to develop as expected. Abundant cloud
cover has prevented these showers from growing into
thunderstorms and therefore took out mention of thunder prior to
5PM. Some thunderstorms have been able to develop across Central
and Southeastern PA and these will work its way northward
towards our region as the remainder of the afternoon progresses
and into this evening. With not enough instability present, any
thunderstorms will be on the weak side.

With short corfidi vectors, PWATs over 1.5" and a deep warm
cloud layer, locally heavy rainfall is a concern through this
evening. That being said, this threat looks a lot more isolated
compared to yesterday with the lack of instability and
widespread heavier rainfall rates. With the isolated nature of
this flash flooding threat and low confidence in exact locations
of heavier rainfall, opted to not issue a Flood Watch with this
forecast package. A short-fused Flood Watch can always be issued
if necessary, but the majority of the messaging will likely be
done with localized Flood Advisories and/or lower-end Flash
Flood Warnings. By late tonight, shower coverage (and the heavy
rainfall threat) diminishes, but lingering showers are still
possible late tonight/early Monday morning.

The main upper trough on Monday will finally move farther to
the east. This will allow for a drying trend, although still
cannot rule out some isolated showers or afternoon
thunderstorms, mainly east of I-81. Partial sunshine is
expected, along with highs in the lower to mid 70s.

Dry weather is expected Monday night with high pressure briefly
in control. With some lingering low-level moisture, patchy fog
will be possible. Lows are expected to be in the 50s.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
315 PM Update...

A weak ridge holds its place Tuesday morning allowing for a dry
start to the day. An Upper level low spins over the great lakes
bringing in a surge of moisture to our region sometime Tuesday
evening into Wednesday. This moisture is expected to combine with
higher PWAT values extending into our area from the Gulf. This
set up will kick off widespread showers and thunderstorms with
the potential for seeing locally heavy rainfall in some areas.
Flow is expected to be unidirectional through the cloud layer as
front moves through increasing the potential for these showers
and thunderstorms to train for a period of time. This combined
with soil sensitivity leads to a possible concern for flash
flooding. Although model soundings suggest the threat for
severe storms is low at this time. Highs are expected to range
in the mid 70s to low 80s during the day with lows returning to
the upper 50s to low 60s at night.

We remain under the influence of the upper level low on Wednesday
with showers expecting to continue, but with the main thunder and
heavy rain threat shifting eastward. West to northwest flow keeps
temperatures on the cooler side. Highs are only expected to reach
the upper 60s to low 70s across the region. Lows are expected to
fall into the upper 40s to low 50s overnight.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
315 PM Update...

Upper level low continues to rotate over the Great Lakes on Thursday
before lifting out. This sends another short wave to our region
kicking off some diurnally driven showers especially in CNY. Despite
this conditions should remain dry for most of the day with highs in
the mid to upper 60s with lows in the mid to upper 40s.

Once the low departs a broad high pressure is expected to settle in
Thursday night. This allows quiet weather to embrace our region once
again. High pressure conditions are expected to last into Sunday
with models routing Hurricane Lee towards Nova Scotia. This
tropical system is far enough eastward that peripheral impacts
appear unlikely for our region. Under the ridge temperatures are
expected to return to the upper 60s to low 70s with lows
ranging in the upper 40s to low 50s overnight.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...

Stationary front continues to be draped over the region with
more showers and thunderstorms coming through this morning.
Also, widespread stratus will keep ceilings at least at MVFR
through the morning with a few sites likely drop to IFR or
worse. Later this afternoon, some drier air will push into the
area and ceilings will lift by late afternoon/ early evening.

Outlook...

Tuesday...Tuesday morning MVFR/IFR restrictions in fog and
stratus, otherwise VFR.

Tuesday night through Wednesday...Showers likely and chance of
thunderstorms with associated restrictions.

Thursday...More restrictions possible in isolated showers.

Friday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG
NEAR TERM...BJG/MPH
SHORT TERM...ES
LONG TERM...ES
AVIATION...MPK
Hazardous weather outlook, Sep 10, 3:26 PM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
326 PM EDT Sun Sep 10 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-111930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
326 PM EDT Sun Sep 10 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and some thunderstorms will bring locally heavy rainfall and
a risk for localized flash flooding through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An additional round of locally heavy rainfall is possible Tuesday
night into Wednesday. Monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 11:40 PM EDTFlash Flood WarningBGMChemung, Tioga3 hr
Sep 11, 12:50 AM EDTFlash Flood WarningBGMTioga2 hr
Sep 11, 2:11 AM EDTAreal Flood AdvisoryBGMChenango, Delaware, Otsego3 hr

Nearby

Flash Flood Warnings in New York, 2023Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.